Illinois, 2014Damaging Wind in Illinois, September 1, 2014
September 1, 2014 · NWS ILX · 1 event in 1 county or zone
A weak upper-level disturbance triggered isolated thunderstorms across north-central Illinois during the early morning hours of September 1st. A few of the cells produced gusty winds of 50 to 60 mph that caused minor wind damage in northern Peoria County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level disturbance triggered isolated thunderstorms across north-central Illinois during the early morning hours of September 1st. A few of the cells produced gusty winds of 50 to 60 mph that caused minor wind damage in northern Peoria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 31, 10:52 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1152 PM CDT Sun Aug 31 2014
.UPDATE...
ISSUED AT 858 PM CDT SUN AUG 31 2014
Aside from a few spotty showers in east central Illinois, quiet
conditions prevail across the forecast area this evening, and
should for most if not all of the night. The main thing that may
disrupt the quiet weather before morning, and it looks rather
impressive at the moment, is the storm complex approaching from
the Plains & upper Midwest. This complex is being driven by a
seasonably strong upper level jet/wave, and 45-50 kt low level
jet. Expect this complex, although it should be on the downswing
in intensity, to begin to impact areas west of the Illinois River
after 4 AM.
Going forecast has overnight scenario well covered. Only minor
tweaks have been needed to the hourly trends.
&&
.SHORT TERM...(This evening through Monday)
ISSUED AT 242 PM CDT SUN AUG 31 2014
Vigorous short-wave evident on 18z/1pm water vapor imagery over
Colorado will be the primary weather-maker across central Illinois
over the next 24 hours. As this feature pushes eastward, showers
and thunderstorms will become more numerous across western
Iowa/Nebraska this afternoon. A complex of strong to severe
thunderstorms will eventually get organized, then begin pushing
eastward across Iowa overnight. Most model guidance keeps this
convection west of Illinois until around 12z. Have therefore
gone with a mostly dry forecast for tonight, with chance PoPs
arriving across the Illinois River Valley well after midnight.
Overnight thunderstorm complex will likely spill into west-central
Illinois Monday morning as it undergoes diurnal weakening. While
gusty winds and brief heavy downpours may be possible with the
storms, the severe weather threat will remain low during the morning
hours. Have gone with likely PoPs along/west of I-55 through
midday, with just chance PoPs further east and south. Main question
on Monday will be when/where thunderstorms will re-develop during
the afternoon. Colorado short-wave and accompanying cold front will
approach from the west late in the day, while outflow boundary from
morning convection will be around as well. With plenty of
boundaries to develop on and strong upper support arriving, think
showers and thunderstorms will become likely across the northern
two-thirds of the CWA during the mid to late afternoon hours.
Forecast soundings indicate the atmosphere will have enough time to
destabilize after the morning clouds/showers, with CAPE values
reaching the 2000 to 3000J/kg range. More impressive is the
projected 0-6 km bulk shear values, which climb into the 30 to 50kt
range. If airmass can destabilize as expected, strong to severe
thunderstorms will be a good bet Monday afternoon/evening. Any
storms that develop will be capable of producing large hail and
damaging wind gusts. Have added severe/heavy rain mention to the
forecast accordingly.
&&
.LONG TERM...(Monday night through Sunday)
ISSUED AT 242 PM CDT SUN AUG 31 2014
A line of strong to severe storms is expected to in progress at the
start of Monday night, as a cold front pushes southeast across
Illinois. Forecast soundings indicate around 2000 J/kg MLCAPE and
0-6km shear of 40kt will continue into the evening. Those params
coupled with abundant moisture in the 1.7" to 2" PWATs will be
enough to fuel some rotating storms with hail and damaging winds.
Flash flooding will be a concern as well, especially as Monday
night progresses. The 300mb jet is expected to increase over the
western Great Lakes, putting central IL under the right entrance
divergent region. The line of storms is expected to become
oriented parallel to the steering flow later at night, allowing
for more training echoes, back-building, and very high rainfall
amounts. The higher threat for flooding will be mainly southeast
of I-72 Monday night, and heavy rain was added to the forecast
during that time frame.
Storm chances will continue into Tuesday for our southeast counties
due to the slower progress of the front, along with heavy rain
threat. Zonal flow will bring a few shortwave toward Illinois on
Wednesday, but any storms associated with them appear to lose
support as they depart farther from the thermal and theta-e ridges
in the Plains. We kept chance PoPs west of Springfield for Wed, with
slights east to I-57. Variable coverages of slight chance PoPs were
left in the extended through Thursday due to periodic waves of
energy that could trigger isolated showers/storms.
Storm chances increase in the north Thursday night as the next cold
front and upper trough approach IL. Widespread chance PoPs were left
in the forecast for Friday into Saturday as the cold front slowly
progresses southeast across the area.
Humidity will remain high from Tuesday through Friday, as afternoon
dewpoints climb from the upper 60s Tuesday to the low to mid 70s on
Thursday and Friday. High temps will be in the low to mid 80s on
Tue-Wed, but will warm into the upper 80s and low 90s Thur and
Friday ahead of the cold front Friday night. Much cooler temps and
dewpoints are forecast for Saturday and Sunday next weekend, with
highs on Sunday in the 70s and lows in the mid to upper 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 1151 PM CDT SUN AUG 31 2014
Convective complex making steady progress toward central Illinois
from the west, although it has been weakening with time as
expected. Cigs will develop/thicken/lower across the terminals
overnight as the complex draws closer/pushes in, but predominantly
VFR conditions are likely aside from any heavier precipitation.
Still some uncertainty when/if the storm complex will dry up
completely, so have only included a TEMPO at KPIA overnight.
Shower/storm redevelopment is likely across central Illinois by
Monday afternoon, focusing along an outflow boundary from
tonight's storms and/or an approaching cold front. This
precipitation is apt to be more widespread, so have included
predominant showers with VCTS beginning in the afternoon and
continuing into the evening hours Monday. At this point, only have
VSBYs falling to MVFR levels in the steadier rainfall, but the
CIGs certainly may as well.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...BAK
SHORT TERM...BARNES
LONG TERM...SHIMON
AVIATION...BAK
Hazardous weather outlook, Aug 31, 2:08 PM CST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CDT SUN AUG 31 2014
ILZ027>031-036-037-040-041-047>050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
308 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
A LINE OF THUNDERSTORMS WILL APPROACH THE ILLINOIS RIVER VALLEY
TOWARD DAWN MONDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER GUSTY
WINDS AND FREQUENT LIGHTNING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL RE-DEVELOP ACROSS THE AREA MONDAY AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH THE PRIMARY
HAZARDS BEING LARGE HAIL AND DAMAGING WIND GUSTS.
ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO
THE PICTURE THURSDAY NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ038-042>046-051>057-061-011100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
308 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT ON MONDAY. SOME
OF THE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND
EVENING...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WIND
GUSTS. WHILE THE SEVERE WEATHER THREAT WILL GRADUALLY DIMINISH
AFTER SUNSET...HEAVY RAINFALL MAY BECOME AN ISSUE MONDAY NIGHT AS
STORMS BECOME PARALLEL WITH THE UPPER FLOW. THE GREATEST CHANCE
FOR HEAVY RAINFALL APPEARS TO BE SETTING UP ALONG AND SOUTH OF A
SPRINGFIELD TO DANVILLE LINE.
ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO
THE PICTURE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
308 PM CDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT ON MONDAY. SOME
OF THE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND
EVENING...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WIND
GUSTS. WHILE THE SEVERE WEATHER THREAT WILL GRADUALLY DIMINISH
AFTER SUNSET...HEAVY RAINFALL MAY BECOME AN ISSUE MONDAY NIGHT AS
STORMS BECOME PARALLEL WITH THE UPPER FLOW. A FEW THUNDERSTORMS
MAY LINGER INTO TUESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED.
ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK INTO
THE PICTURE FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
In the hours before
Special weather statement, Sep 1, 2:02 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
302 AM CDT MON SEP 1 2014
ILZ027-028-010830-
KNOX-STARK-
302 AM CDT MON SEP 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND NORTHERN STARK
COUNTIES UNTIL 330 AM CDT...
AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALESBURG...MOVING NORTHEAST AT 40 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...
VICTORIA...
ALTONA...
LA FAYETTE...
TOULON...
ELMIRA...
OTHER LOCATIONS AFFECTED INCLUDE...EAST GALESBURG...HENDERSON AND
SNAKE DEN HOLLOW.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4124 8964 4123 8963 4118 8963 4084 9036
4095 9045 4101 9045 4116 9021 4116 8988
4123 8987 4124 8986
TIME...MOT...LOC 0801Z 235DEG 37KT 4098 9031
ONTONThunderstorm Wind, Peoria
- When
- September 1, 2:30 AM CST to 2:35 AM CST
- Where
- Peoria County, 4.5 mi E of Princeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 40.930, -89.664
A few trees were uprooted and numerous tree branches were blown down. The roof of a barn was lifted up on the back wall and flashing/gutter damage occurred to the roof of a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540535.